Wisconsin, 2023Winter Storm in Wisconsin, March 30 to 31, 2023
March 30 to 31, 2023 · NWS GRB · 3 events in 3 counties and zones
A low pressure system developing over the central Plains with a semi stationary front over southern Wisconsin caused a swath of heavy snow that changed over to freezing rain during the late evening hours on Thursday (3/30) into Friday morning (3/31) across portions of north-central Wisconsin. Snowfall amounts of 6 to 8 inches fell along with around one tenth of inch of freezing rain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developing over the central Plains with a semi stationary front over southern Wisconsin caused a swath of heavy snow that changed over to freezing rain during the late evening hours on Thursday (3/30) into Friday morning (3/31) across portions of north-central Wisconsin. Snowfall amounts of 6 to 8 inches fell along with around one tenth of inch of freezing rain.
Some of the highest snowfall totals included 8 inches in Alvin (Forest Co.) as well as near Aurora (Florence Co.) and 6 inches in Niagara (Marinette Co.).
The highest ice accumulation was 0.1 inches near Argonne (Forest Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 30, 8:10 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 30, 8:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
910 PM CDT Thu Mar 30 2023
New Information added to update section
.UPDATE...
Issued at 909 PM CDT Thu Mar 30 2023
Will continue the winter storm warning over northern WI. Have
increased totals a little due to more snow expected, due to higher
snow ratios with a period of good lift in the DGZ as FGEN is
maximized. Will add Lincoln and Langlade to the warning as the
combo of ice (up to 0.30") and snow (up to 3") looks be enough to
create
Considered adding a row of counties to the advisory, but it
appears the back edge of precip will continue to make progress
eastward tonight with a shift to the north as well as better FGEN
sets up over northern WI. Plus, temps will remain steady or very
slowly creep up overnight, surface temps are warmer and only MFI
is ticking off some freezing precip. Still expect some minor
icing but will handle with a another SPS.
No changes made to Friday-Saturday. Updated WSW out shortly.
&&
.SYNOPSIS...
Issued at 323 PM CDT Thu Mar 30 2023
A stormy period. The first storm will bring a wide array of
weather types to the area tonight through Saturday morning. The
second will bring mainly rain, thunderstorms, and strong winds
next week. At least some flooding will result from snowmelt and
runoff of the precipitation.
Jet energy from the Pacific will flow southeast though the
western U.S., then turn east to divert around a blocky pattern
over northeast NOAM. Major shortwaves ejecting across the Plains
will bring a series of intense cyclones through the Great Lakes
region, resulting in heavy and possibly excessive precipitation.
Temperatures will undergo significant day-to-day variation due to
cloud cover/precipitation and the change of air masses associated
with the passage of the cyclones.
The first cyclone will affect the next couple days bringing heavy
wintry precipitation (mainly north), significant rainfall, some
thunderstorms, strong winds, and possibly some flooding (areal
and river) due to runoff from the rainfall. Another (probably even
stronger) cyclone on a more northwesterly track will bring wind
and the potential for heavy rainfall and thunderstorms for the
middle of next week.
&&
.SHORT TERM...Tonight and Friday
Issued at 323 PM CDT Thu Mar 30 2023
Opted to leave all our headlines in place for the afternoon
issuance.
The new forecast for tonight has a little more snow across the
far north, with the max icing shifted south a bit. Ice forecast
for Lincoln/Langlade actually reaches low-end Ice Storm Warning
criteria, but confidence is extremely low given current warm temps
so will stick with the advisory for now and leave it to the
evening shift to upgrade if necessary. Most significant ice storms
occur coming out of a cold pattern and with surface temperatures
no warmer than 30F. Lincoln/Langlade warmed to 35-40F today and
are expected to have surface temps right at the freezing mark
tonight.
A band of precipitation developing over western Wisconsin will
shift northeast through the area tonight, likely slowing and
possibly stalling near the upper Michigan border late tonight.
Warm temps may result in rain at the onset, but wet-bulbing of
temperatures due to dry air (very low dew points) should result
in a fairly quick transition to snow. How long the snow lasts will
depend on location, as warmer air above the surface will be
surging north and result in a transition back to rain (far south),
and freezing rain farther north.
Details of the precipitation pattern late tonight through
tomorrow are much less certain. Mid-level lapse rates become very
unstable, so clusters/small areas of heavier showers and possible
thunderstorms are expected within a larger area of light rain and
some drizzle. The chance for thunderstorms (some with hail) will
increase tomorrow afternoon as the main shortwave begins to
approach the area.
.LONG TERM...Friday Night Through Thursday
Issued at 323 PM CDT Thu Mar 30 2023
Impressive snow event to take shape Friday night across northern
Wisconsin as low pressure moves moves from northeast Iowa into
lower Michigan. Northern Wisconsin will be located in the left
exit region of a 150 knot jet streak to aid in the lift. Bufkit
soundings indicated a warmer layer across the area at 00z
Saturday. The warm layer will collapse across the north Friday
evening, looking around 03z at Rhinelander and Iron Mountain. The
intense lift and high precipitation rates should help turn the
precipitation over to a heavy snow. Snowfall rates of 1 to 2
inches per hour, gusty northerly winds up to 45 mph will create
very hazardous travel conditions across northern Wisconsin by late
evening. The colder air will filter southward overnight. The
comma head and area of longest duration of heavy snow should
extend from northern Marathon County to Oneida County northeast to
northern Marinette, Forest and Florence counties where 9 to 14
inches are expected. Snowfall totals will taper off fairly
sharply to the south and east with around 2 inches expected at
Waupaca and Green Bay. There is some differences in snowfall
amounts with bufkit soundings indicating as much as 16 inches at
Rhinelander. Wind gusts over 50 mph are possible across portions
of northeast Wisconsin, especially Door County Saturday. Per
coordination with surrounding offices, decided to hold off on
upgrading to a Winter Storm Warning to avoid confusion since we
have a Winter Storm Warning out for tonight for our northern
counties. That would have been a first in my nearly 30 year career
to have 2 Winter Storm Warnings out at the same time.
Strong winds will continue Saturday morning as the snow ends
across northeast Wisconsin. Conditions will probably pretty
ugly in the Fox Valley east to the lakeshore through mid morning
with snow and strong winds. Winds will gradually diminish during
the day as high pressure builds into the region. An upper level
disturbance will move across the area. Precipitation should be
main rain as temperatures climb well into the 30s and lower 40s.
Another disturbance could bring another chance of rain/snow
Tuesday. A stronger system will bring another round of
precipitation, mainly rain this time. The precipitation could
start as snow across the north. Late Tuesday night or Wednesday
morning, an occluded front will move across the area. Showers and
a few storms are expected along the occluded front. The
showers/storms could produce strong gusty winds, possibly some
wind damage is possible as low level winds at 925 mb are near 50
knots. The dry slot is expected to move across the area on
Wednesday. Wind gusts over 40 mph are likely with gusts
approaching 50 mph are possible across central and east-central
Wisconsin. Wrap around precipitation will move across northern
Wisconsin during the day Wednesday. Precipitation amounts will be
on the light side. High pressure will move across the area
Wednesday night and Thursday, resulting in tranquil conditions.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 658 PM CDT Thu Mar 30 2023
Flying conditions will rapidly deteriorate this evening as a
major winter storm overspreads the area. A wintry mix of
precipitation is anticipated across C and NC WI, with mainly rain
in E-C WI with a snow/mix at the onset. Flight conditions will
drop to IFR/LIFR overnight and remain poor tomorrow. Some LLWS is
also anticipated across E-C WI, mainly during the late
evening/overnight. A few storms will be possible later this
evening and again on Friday, but confidence is not high enough to
include at one location at this point.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 AM CDT Friday for WIZ005-010>013.
Winter Storm Watch from Friday evening through Saturday
afternoon for WIZ005-010>012-018-019.
Winter Storm Watch from late Friday night through Saturday
afternoon for WIZ013-020-021-030-031-035>037-073-074.
Winter Storm Warning until 7 AM CDT Friday for WIZ018-019.
Winter Weather Advisory until 7 AM CDT Friday for WIZ021-073.
&&
UPDATE.........Bersch
SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Bersch
Hazardous weather outlook, Mar 30, 8:51 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
951 PM CDT Thu Mar 30 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010300-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
951 PM CDT Thu Mar 30 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Hazardous travel conditions are expected across northern
Wisconsin tonight due to a wintry mix of snow, sleet and freezing
rain. The wintry mix will mainly affect areas north of a line
from Wausau to Mountain to Wausaukee. A few slippery roads are
possible south of this line where a wintry mix will change to
mainly rain and surface temperatures will hover around freezing.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
The wintry mix will change to rain and drizzle Friday. Scattered
showers and thunderstorms are likely across central and east-
central Wisconsin during the afternoon and into the early evening.
Some of the storms will produce hail.
The precipitation will change to snow from northwest to southeast
Friday night and diminish Saturday morning. Six to fourteen inches
of snow are possible across northern Wisconsin, especially north
of a Wausau to Marinette line, resulting in poor visibilities and
snow covered roads for motorists. Strong northerly winds may gust
over 40 mph late Friday night into early Saturday afternoon, which
could create blowing drifting of the new snow. Very difficult travel
conditions will likely develop on Friday night into Saturday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snow and ice measurements to
the National Weather Service in Green Bay.
LMZ521-522-541>543-010300-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
951 PM CDT Thu Mar 30 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Scattered thunderstorms are possible Friday afternoon and evening.
A few of the storms could produce hail.
Northeast to North gale force gusts are likely Friday night into
Saturday.
Bersch
In the hours before
Special weather statement, Mar 30, 6:40 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
740 PM CDT Thu Mar 30 2023
WIZ020-030-031-035>040-045-048>050-074-310400-
Menominee-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-
Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Oconto County-
740 PM CDT Thu Mar 30 2023
...SLIPPERY ROADS AND SIDEWALKS POSSIBLE THIS EVENING...
A wintry mix of rain, snow, sleet and freezing rain will continue
to push across much of central and east central Wisconsin this
evening. With surface temperatures hovering near freezing, some
roads, overpasses, sidewalks could be slippery for a time this
evening.
Use caution if traveling this evening.
Bersch
Winter Storm, Forest
- When
- March 30, 9:00 PM CST to March 31, 8:00 AM CST
- Where
- Forest forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
The highest snowfall total in Forest County was 8 inches in Alvin along with 0.1 inches of freezing rain near Argonne.
Winter Storm, Florence
- When
- March 30, 9:00 PM CST to March 31, 8:00 AM CST
- Where
- Florence forecast zone
- Reported by
- Social Media
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
The highest snowfall total in Florence County was 8 inches near Aurora.
Winter Storm, Northern Marinette
- When
- March 30, 9:00 PM CST to March 31, 8:00 AM CST
- Where
- Northern Marinette forecast zone
- Reported by
- Public
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest snowfall total in northern Marinette County was 6 inches in Niagara.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, March 30 to 31, 2023$15,000 · 75 kt wind · 28 events
- Winter Storm and Winter Weather in South Dakota, March 30 to 31, 202322 events
- High Wind and Strong Wind in Kansas, March 30, 202356 kt wind · 11 events
- Dust Storm and High Wind in Colorado, March 30, 202366 kt wind · 7 events
- Hail in Nebraska, March 30, 20232 in hail · 6 events
- Winter Weather in Michigan, March 30 to 31, 20236 events
- Winter Storm and Winter Weather in Colorado, March 30 to 31, 20235 events
- High Wind in New Mexico, March 30, 202364 kt wind · 5 events
- High Wind in Wyoming, March 30 to 31, 202364 kt wind · 5 events
- Hail in South Dakota, March 30 to 31, 20231.5 in hail · 4 events
- Flood in California, March 30, 20232 events
- Waterspouts in Gulf of Mexico, March 30, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081851, 1081852, 1081853.